Hail, Pocahontas
- When
- April 7, 3:43 PM EST
- Where
- Pocahontas County, Marlinton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.217, -80.100
Well south of a cold front, severe thunderstorms moved through the southern coal fields of West Virginia. The initial severe weather was large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Well south of a cold front, severe thunderstorms moved through the southern coal fields of West Virginia. The time frame was late on a Friday afternoon and into the early evening.The initial severe weather was large hail. However, the storms following the initial cells, consolidated and organized into a squall line. On its leading edge, severe wind gust moved out of Pike County Kentucky and through Mingo County around 1630E. Trees fell and damaged a few homes. Several commercial and residential buildings in Williamson sustained damage from the wind alone. A large portion of the damage was to awnings, porches, siding, and roofs. Signs and poles were also damaged. Two women received injuries to their legs when the wooden pavilion near the river collapsed. Debris littered the downtown streets. The strong wind gust blew through eastern Logan County. Windows were blown out of 3 or 4 businesses in Man. In the Elk Creek region of Logan County, a woman was trapped on her bed in a mobile home. A tree had fallen into the house and laid across the bed. The railings of the hospital type bed helped prevent a more serious injury. In McDowell County, 3 mobile homes were damaged. In Wyoming County, a roof was damaged near Baileysville.Brief and sudden wind gusts of 60 to 85 mph were likely on the leading edge of the squall line, with the speed dependent on exposure and channeling of the wind through the valleys and hollows. In the case of downtown Williamson, channeling of the wind between buildings also came into play. No tornadoes were confirmed or indicated by weather radar.As this complex moved through Fayette and Raleigh Counties, large hail again occurred. Hail as big as golf balls fell around Beckley and Grandview. One major insurance company reported about 450 claims, mostly vehicular hail damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 7, 2:00 PM EST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT FRI APR 7 2006 .SHORT TERM /REST OF TONIGHT THROUGH SUNDAY/... STORMS CONTINUING TO FORM ALONG OLD BOUNDARY FROM MORNING ACTIVITY. CONVECTIVE PARAMETERS ACROSS CENTRAL CWA ARE NOT TOO IMPRESSIVE...SO NOT TOO CONCERNED ABOUT SEVERE STORMS FROM THIS ACTIVITY. POTENTIAL INCREASING FOR SEVERE WEATHER ACROSS WESTERN HALF OF CWA. SPC ABOUT TO DROP A WATCH ACROSS THIS AREA...AS BUILDING INSTABILITY COMBINES WITH A STRENGTHENING LOW-LEVEL JET AND DEEP LAYER SHEAR. HAVE LIKELY POPS DURING THE EARLY EVENING FOR THIS ACTIVITY...MAY NEED TO BE BUMPED UP SOON. INCLUDING STRONG HAIL/WIND WORDING FOR SEVERE POTENTIAL. LATER ACTIVITY IN 03Z-12Z TIMEFRAME WILL FOCUS ON FRONTAL BOUNDARY DROPPING SOUTHEAST ACROSS CWA...AS ACTIVITY WILL BE FED BY LOW LEVEL JET INTO FRONT. TRIED TO TIME PASSAGE IN THE HOURLY POP FIELDS. KEEPING WIND/HAIL WORDING ALONG FRONT BUT NON-SEVERE. LOW TEMPS GENERALLY WENT TOWARD COOLER SIDE OF MOS...GIVEN STRENGTH OF FRONT AND FAIRLY RAPID TEMPERATURE DROP BEHIND IT. PRECIP WILL HANG ON IN THE SOUTHEASTERN PART OF THE CWA...WITH AN AREA OF LOW PRESSURE RIDING ALONG THE FRONT SATURDAY MORNING. SOUTHEASTERN OHIO WILL SEE THE MOST SUNSHINE SATURDAY...WITH CLOUDS ELSEWHERE...UNTIL SOME CLEARING IN THE AFTERNOON. ONLY A FEW TWEAKS TO MAX TEMPS. HIGH PRESSURE CONTINUES TO BUILD EAST SATURDAY NIGHT...ALLOWING FOR SKIES TO CLEAR. WITH A GRADIENT LEFT FOR PART OF THE NIGHT...WENT A FEW DEGREES WARMER THAN GUIDANCE. DISREGARDED THE COLDER FWC NUMBERS FOR SUNDAY HIGHS...AND LEFT HIGHS AS IS...WHICH IS BASICALLY SPLIT DOWN THE MIDDLE BETWEEN THE COLDER FWC AND WARMER MAV...AS H85 ADJUSTMENTS INDICATE MIDDLE TO UPPER 50S WITH FULL SUNSHINE. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... UPPER LEVEL RIDGE DOMINATES THE EASTERN HALF OF THE NATION THIS PERIOD...WITH GENERALLY DRY WEATHER...AND A FAIRLY LARGE DIURNAL TEMPERATURE RANGE DUE TO THE DRY AIR. LOOK FOR WARM DAYTIME AND COOL NIGHTTIME TEMPERATURES. ONLY SYSTEM OF CONSEQUENCE FOR US THIS PERIOD WILL BE AN UPPER TROUGH AND COLD FRONT THAT COMES INTO THE PACIFIC COAST MONDAY...THEN WEAKENS CONSIDERABLY AS THE SYSTEM TRIES TO CROSS THE UPPER RIDGE TUESDAY AND WEDNESDAY. BY THE TIME IT REACHES US...ALL THAT REMAINS IS A WEAK UPPER DISTURBANCE...AND A WEAK COOL FRONT THAT MAY NOT EVEN MAKE IT TO OUR REGION. THE GFS STILL APPEARS TOO AGGRESSIVE AND FAST WITH THIS SYSTEM BEATING DOWN THE UPPER RIDGE...THOUGH THE TREND WITH EACH RUN IS TO WEAKEN THE SYSTEM AS THE EURO MODELS HAVE BEEN DOING. THUS...EXPECT MAINLY CLOUDS AND A FEW SHOWERS WITH THIS SYSTEM LATER WEDNESDAY INTO THURSDAY. && .PREV DISCUSSION... /ISSUED 144 PM EDT FRI APR 7 2006/ AVIATION... SCT-BKN LINE OF CONVECTION FORMING ALONG BOUNDARY LEFT BY MORNING ACTIVITY. THIS LINE SHOULD MOVE EAST BY 21-22Z OR SO. THE TAF SITES SHOULD ESCAPE THE MOST ADVERSE EFFECTS EARLY ON. COLD FRONTAL PASSAGE EXPECTED IN THE 03Z-10Z TIMEFRAME ACROSS THE RLX CWA. TRIED TO TIME THIS PASSAGE IN TAFS...USING TEMPOS TO INDICATE A TWO HOUR IFR TSRA WINDOW ALONG AND JUST AHEAD OF THE FRONT. WILL NEED TO FINE-TUNE THIS AS TIME GOES ON...ESPECIALLY IF SEVERE THREAT INCREASES. LEFT IN A FEW HOURS OF POST-FRONTAL SHRA WITH MVFR CIGS/VIS. THINK CIGS WILL REMAIN MVFR THROUGH AT LEAST 18Z AREAWIDE BEFORE IMPROVEMENT THEREAFTER. PREV DISCUSSION... /ISSUED 1024 AM EDT FRI APR 7 2006/ SHORT TERM /REST OF TODAY/... LAST OF MORNING SHRA/TSRA POISED TO EXIT NE CORNER OF CWA. SOME WEAKENING HAS BEEN OCCURRING AS NOCTURNAL LOW LEVEL JET WEAKENS. CWA WILL ENJOY A BRIEF BREAK FROM PRECIPITATION UNTIL LATER THIS AFTERNOON. FOCUS NOW SHIFTS TO CONVECTION EXPECTED AFTER 21Z OR SO. LOOKING LIKE A BAND WILL BE FOCUSED ALONG APPROACHING FRONT...FED BY LOW LEVEL CONVERGENCE. THIS ZONE WILL BE BACK NEAR CMH AROUND 00Z...DROPPING TO NEAR A HTS/CKB LINE BY 03Z...AND APPROACHING BKW BY 06Z. ANOTHER POSSIBLE FOCUSING MECHANISM WILL BE BOUNDARY LAID DOWN BY CONVECTION THIS MORNING FROM CVG TO PKB. RUC SEEMS TO PICK UP ON THIS. THIS IS EVIDENT ON SURFACE OBS...WITH 55 DEGREES AT PKB AND 71 AT CRW AT 14Z. COULD SEE SOME EARLIER DEVELOPMENT HERE AS INSTABILITY BUILDS. FOR NOW...BETTING ON LATER BOUNDARY TO BE THE MAIN FOCUS...AND AS SUCH KEPT LATER POPS THE WAY THEY WERE. REDUCED POPS BEFORE 18Z AS IT WILL TAKE A FEW HOURS FOR INSTABILITY TO BUILD. UPPED HIGH TEMPS ACROSS SOUTHERN PART OF REGION...AND DROPPED THEMA BIT IN RAIN COOLED AREA. PLENTY TO MONITOR THIS AFTERNOON. PREV DISCUSSION... /ISSUED 422 AM EDT FRI APR 7 2006/ LONG TERM /SATURDAY THROUGH THURSDAY/... HAVE SHRUNK THE LINE BETWEEN PRECIPITATION AND DRY WEATHER SATURDAY...AS IT CONTINUES TO BE EVIDENT THAT LITTLE SHOULD OCCUR BEHIND THE THIN LINE OF CONVECTION THAT WILL CROSS OVERNIGHT TONIGHT. OUR LARGE AREA OF LOW PRESSURE...WILL BE REPLACED BY A LARGE AREA OF HIGH PRESSURE ACROSS THE CENTRAL AND EASTERN U.S. THROUGH TUESDAY. THE SFC HIGH SHOULD BE OVERHEAD SUNDAY NIGHT INTO MONDAY MORNING. AS FOR THE CHANCE FOR PRECIPITATION THROUGH THE REMAINDER OF THE TIME PERIOD...DID NOT ADD ANYTHING TO OUR DRY PATTERN THAT WILL SET UP THROUGH AT LEAST TUESDAY. ANOTHER CHANGE WILL BE THE RETURN OF LIGHTER WINDS THAT WE ARE MORE USE TO...AS HIGH PRESSURE DOMINATES. NO EDITS WERE DONE TO THE FORECAST PAST TUESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...CL/KM LONG TERM...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 245 AM EDT FRI APR 7 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-081000- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 245 AM EDT FRI APR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE REGION TODAY AND TONIGHT...ESPECIALLY FROM MIDDAY ON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 333 PM EDT FRI APR 7 2006 WVZ037-038-072000- NICHOLAS-WEBSTER- 333 PM EDT FRI APR 7 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SUMMERSVILLE...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MOUNT NEBO...CRAIGSVILLE...COWEN AND CAMDEN ON GAULEY. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. 09
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 400 PM EDT FRI APR 7 2006 WVZ037-038-046-072030- NICHOLAS-POCAHONTAS-WEBSTER- 400 PM EDT FRI APR 7 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF RICHWOOD...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SNOWSHOE AND CAMDEN ON GAULEY. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. 09
The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
14 hail, 7 thunderstorm wind. Local standard time, as filed.
Trees fell onto power lines. Roads were blocked.
A roof to a house was damaged along Route 97. Trees fell onto power lines.
Three mobile homes were damaged.
A 30 by 20 foot section of a barn roof was ripped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495071, 5495072, 5495075, 5495073, 5495074, 5495076, 5495078, 5495077, 5495082, 5495080, 5495081, 5495079, 5495083, 5495084, 5495085, 5495169, 5495170, 5495167, 5495168, 5495086, 5495171.